RSS

Q and A: Can My Sci-fi Soldiers Possess a Weapon that Releases Destructive Chemicals into the Bloodstream of the Enemy?

03 Mar

I LOVE THIS QUESTION–DP Lyle

Q: In my sci-fi world, I have a team of elite soldiers who have a special line of weapons. The way I am imagining it, the weapons fire molecular machines that absorb into the target’s bloodstream upon contact with his flesh. Before the immune system destroys them, they release their payload: a chemical. The chemical triggers the body to begin to shut down: killing itself. The soldiers themselves, however, maintain in their blood an antidote that neutralizes the chemical, rendering themselves impervious to it.

What kind of chemical could do something like this, what would be the symptoms, what is the shortest time it could take to fully incapacitate the target, what makes the soldiers different, and what side effects could they have because of it?

Jay Lauser, Cork, Ireland
www.jaylauser.com

 
A: A very clever scenario and since this is a sci-fi story you can make almost anything happen that you want as far as timing and effects of the toxin are concerned. Let’s look at a little science that might help you understand how these things work and create a better toxin.

 

When bacteria, viruses, or any other foreign material enters the body, the body will begin to build antibodies to it. This usually takes several days or weeks but in your scenario it could easily take minutes or hours. You would simply have to explain that the molecular weapon caused the rapid immunologic reaction and that antibodies appeared very quickly. These antibodies can themselves cause problems particularly when they begin to destroy the molecular weapon that you have designed. This antigen-antibody reaction, where your molecular weapon serves as the antigen, causes the release of several chemicals from the blood cells, most notably the white blood cells (WBCs), and these chemicals in turn cause various symptoms. Common symptoms include fever, chills, headaches, sweating, nausea, fatigue, shortness of breath, chest pain, skin rashes, and muscular weakness and numbness. These can occur in any combination and to any extent that you want. They can also last for minutes, hours, or days as you need for your scenario. Use the symptoms you want and discard the others and I think you can make a believable scenario.

 

Antibodies Attacking An Antigen

 

Besides this antigen-antibody reaction, your molecular weapon also releases a toxin. This is not uncommon in the bacterial world. Botulism works exactly this way. It is not so much the organism that causes the problem but the toxin produced by the organism–the botulinum poison. In your scenario the antigen-antibody reaction would produce the symptoms I described above but eventually the body’s on defense mechanisms through the production of these antibodies would kill off the molecular invader. But, what to do about the toxin? The answer is an antitoxin. There are several of these in medicine including one against the botulism toxin. There is also one to the diphtheria toxin since diphtheria is another infection that causes its mischief as much through the toxin produced by the bacterium as the bacteria itself. So an injection of an antitoxin would resolve the symptoms and if your soldiers took an injection of the antitoxin prior to exposure, it could prevent them from reacting to the molecular weapons. This is what I would recommend.

Your soldiers could be given an antitoxin to this molecular weapon and basically be immune to it. At least as far as its worst effects. They might still have some of the other sometimes from the antigen-antibody reaction but you could easily have them be very mild and since there would be no toxin reaction your soldiers could keep fighting and ignore the minor symptoms that they did have.

 

The symptoms for any immune reaction are the same regardless of the antigen—fever, chills, sweating, shortness of breath, chest pressure, skin rashes, and all the other symptoms I listed. You can vary the intensity and combination as you wish. And since this is sci-fi you can push the envelop and let just about anything else happen too. Things such as liver and kidney destruction that would lead to bleeding, vomiting, fluid retention, and jaundice. Lung destruction that would lead to cough, wheezing, and severe shortness of breath and perhaps sharp pleuritic chest pain. The victims could cough up bloody sputum. Joint and muscle destruction would lead to stiffness, swelling, and inflammation of the joints and weakness and tenderness in the muscles. Destruction of the brain could lead the headaches, light sensitivity, weakness or numbness in one side or one part of the body, seizures, confusion, disorientation, delusions, hallucinations, blurred vision, deafness or hearing loss, and finally coma and death. And the things that could happen are limited only by your imagination so have fun with it.

 
2 Comments

Posted by on March 3, 2012 in Medical Issues, Poisons & Drugs, Q&A

 

2 responses to “Q and A: Can My Sci-fi Soldiers Possess a Weapon that Releases Destructive Chemicals into the Bloodstream of the Enemy?

  1. Laura Mitchell

    March 3, 2012 at 9:16 am

    What about something that causes instant hemolysis and/or one of the hemorraghic fevers with very rapid onset? I think some of the hemorraghic diseases can be lethal within hours. But I guess the downside is that we don’t have adequate vaccination protection against them.

    Like

     
    • D.P. Lyle, MD

      March 3, 2012 at 9:23 am

      That would also work. Many autoimmune diseases, which spring from such antigen-antibody reactions, have hemolysis (the destruction of red blood cells) as part of their mischief. This in turn often leads to the kidney damage I mentioned.

      Like

       

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
%d bloggers like this: